MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Jensen and Yui (Polynomials with Dp as Galois group J. Number Theory 15, 347-375 (1982)) proved that if p = 4n+1 is a regular prime, then there is no normal extension of the rationals with Galois group Dp (dihedral of order 2p) ramified only at p. When I first read it I noticed that such an extension exists if and only if p divides u, where $t+u\sqrt{p}$ is the fundamental unit of the real quadratic number field with discriminant p (Ankeny, Artin and Chowla conjectured that this never happens; it is known that this property is equivalent to the divisibility of the Bernoulli number B(p-1)/2 by p, hence implies that p is irregular).

I recall having seen this result in print a few years later, but can't find it anymore. Can anyone help me?

share|cite|improve this question
reference-request tag? – Dror Speiser Jan 28 '10 at 8:01
Maybe the result is in Louboutin, Park, and Lefeuvre, Construction of the real dihedral number fields of degree $2p$, Acta Arith 89 (1999) 201-215, MR 2000g:11101. – Gerry Myerson Mar 18 '10 at 2:02
Another paper that might be relevant is Bernat Plans, On the minimal number of ramified primes in some solvable extensions of {\bf Q}, Pac J Math 215 (2004) 381-391. – Gerry Myerson Mar 26 '10 at 6:32

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Browse other questions tagged or ask your own question.